Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Raleigh, NC

November 19, 2003Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Nov 19, 2003, 11:11 AM EST for Harnett County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 11:11 AM EST (16:11 UTC)
Expired
Nov 19, 2003, 11:45 AM EST
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 19, 7:25 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 191611
SVRRAH
NCC085-191645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1145 AM EST

* AT 1110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM DUNCAN TO ANDERSON
  CREEK...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF LILLINGTON
  TO 8 MILES NORTHEAST OF FORT BRAGG...MOVING EAST AT 30 MPH. WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LILLINGTON
  ANGIER...BUIES CREEK
  COATS...ERWIN
  DUNN

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3522 7903 3558 7893 3551 7870 3543 7861
          3540 7861 3534 7855 3530 7855

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:45 AM EST, 26 minutes earlier.

Area forecast discussion, Nov 19, 10:45 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EST WED NOV 19 2003

WILL ISSUE AN UPDATE FOR CURRENT REALITY AND FOR DELAY IN COLD AIR
INTO MONDAY AFTER SUNRISE.

NO THUNDER WITH NORTH SOUTH LINE SPLITTING CENTRAL NORTH CAROLINA.
TIMING WOULD PLACE COLD CORE CURRENTLY IN TENNESSEE PRODUCING
THUNDER AND PERHAPS HAIL INTO OUR WEST PARTS AFTER 3 PM EST. GAP IN
CLOUDS WITH SUNSHINE BEHIND THE CURRENT PIEDMONT LINE. HEATING IN
THIS GAP NOT GOOD AS THIS WILL FURTHER DESTABILIZE THE AIR AS COLD
AIR ALOFT ADVANCES.

CURRENT TEMPERATURES TODAY/TONIGHT CLOSE BUT PERHAPS SOME MINOR
TWEAKS.

.RAH...NONE.

RLH
Hazardous weather outlook, Nov 19, 5:20 AM EST, 5 hours 51 minutes before
NCZ007>011-021>028-033>043-050-054>057-066>078-082>086-088-089-
191210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREA TODAY
MAINLY FROM MID MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM
THE STRONG STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA
EARLY TONIGHT. A FEW STRONG STORMS ARE POSSIBLE BEFORE MIDNIGHT WITH
THE POTENTIAL OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION THIS MORNING THROUGH
THE AFTERNOON.

RA

In the hours before

Special weather statement, Nov 19, 5:35 AM EST, 5 hours 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
535 AM EST WED NOV 19 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA TODAY.

HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY INTO THE EARLY EVENING...

A STRONG COLD FRONT AND STRONG UPPER LEVEL LOW LEVEL LOW PRESSURE
SYSTEM IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA TODAY INTO THE
EVENING HOURS. AHEAD OF THE COLD FRONT...A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA
THIS MORNING THROUGH THE AFTERNOON.

THE MAIN THREAT FROM THE SEVERE STORMS WILL BE STRONG...DAMAGING
DOWNBURST WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONALLY
LOCALLY HEAVY RAINS ARE POSSIBLE MAINLY OVER THE WESTERN SECTIONS OF
CENTRAL NORTH CAROLINA AS STORMS REPEATEDLY MOVE ACROSS THE SAME
AREAS.  THEN LATER THIS EVENING AS THE STRONG UPPER LEVEL LOW
PRESSURE SYSTEM CROSSES THE AREA...LARGE HAIL IS POSSIBLE.

SKYWARN SPOTTERS...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION DURING THE MORNING HOURS
CONTINUING THROUGH THE AFTERNOON.

PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR LOCAL
MEDIA THIS MORNING TO SEE IF ANY WATCHES OR WARNINGS ARE ISSUED FROM
THE NATIONAL WEATHER SERVICE. KEEP UP WITH THE LATEST WEATHER
CONDITIONS AND FORECASTS THROUGHOUT THE MORNING AND AFTERNOON BY
LISTENING TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO STATIONS.

ANOTHER STATEMENT CONCERNING THIS SEVERE WEATHER POTENTIAL WILL BE
ISSUED AROUND NOON TODAY.

RA
Special weather statement, Nov 19, 8:21 AM EST, 2 hours 50 minutes before
NCZ021>024-038>040-073>077-083-084-191415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EST WED NOV 19 2003

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
RICHMOND...FORSYTH...GUILFORD...ALAMANCE...ORANGE...DAVIDSON...
RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY AND
ANSON COUNTIES THROUGH 915 AM EST...

AT 821 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS DEVELOPING
FROM WADESBORO NORTH TO THE TRIAD...MOVING NORTHEAST AT 45 MPH.
AHEAD OF THIS BAND HEAVIER SHOWERS ARE STARING TO BECOME MORE
NUMEROUS ALL THE WAY TO THE TRIANGLE. THESE SHOWERS HAVE THE
CAPABILITY OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.

ORROCK
Special weather statement, Nov 19, 9:10 AM EST, 2 hours 1 minute before
NCZ021>023-038>040-073>076-083-084-086-191530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 AM EST WED NOV 19 2003

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
FORSYTH...GUILFORD...ALAMANCE...DAVIDSON...RANDOLPH...CHATHAM...
LEE...MOORE...MONTGOMERY...STANLY...ANSON AND HOKE COUNTIES
THROUGH 1030M EST...

AT 910 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON SALEM TO
ANSONVILLE AND WADESBORO...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.
Local storm report, Nov 19, 10:02 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1002 AM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    3E ASHEBORO               NC   60 MPH TSTM WIND GUST
11/19/03   RANDOLPH                       TREES DOWN ON GRANTVILLE
                                          ROAD EAST OF ASHEBORO.
Special weather statement, Nov 19, 10:09 AM EST, 1 hour 2 minutes before
NCZ007-022>025-039>041-075>077-085-086-088-191630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 AM EST WED NOV 19 2003

...STRONG SHOWERS WILL GUSTY WINDS WILL MOVE ACROSS PERSON...
ALAMANCE...ORANGE...DURHAM...WAKE...RANDOLPH...CHATHAM...LEE...
HARNETT...MOORE...CUMBERLAND...HOKE AND SCOTLAND COUNTIES THROUGH
1130 AM EST...

AT 1009 AM EST...DOPPLER RADAR INDICATED STRONG SHOWERS WITH GUSTY
WINDS ALONG A LINE EXTENDING FROM JUST WEST OF BURLINGTON TO SILER
CITY AND LAURINBURG...MOVING EAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DURHAM...RALEIGH...
CHAPEL HILL...PITTSBORO...HILLSBOROUGH...LILLINGTON...AND ROXBORO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.
Local storm report, Nov 19, 11:04 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1104 AM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5NW BURLINGTON            NC   WIND DAMAGE
11/19/03   ALAMANCE                       TREES DOWN ON HIGHWAY 87N.
                                          REPORTED BY LAW ENFORCEMENT

1020 AM    5SW BURLINGTON            NC   WIND DAMAGE
11/19/03   ALAMANCE                       TREES DOWN ON FRIENDSHIP
                                          PATTERSON ROAD. REPORTED BY
                                          LAW ENFORCEMENT.

TDP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 8:38 AM ESTSevere Thunderstorm WarningRAHAnson52 min
Nov 19, 9:01 AM ESTSevere Thunderstorm WarningRAHDavidson29 min
Nov 19, 9:16 AM ESTSevere Thunderstorm WarningRAHMontgomery29 min
Nov 19, 9:33 AM ESTSevere Thunderstorm WarningRAHRandolph27 min
Nov 19, 10:21 AM ESTSevere Thunderstorm WarningRAHAlamance24 min
Nov 19, 10:57 AM ESTSevere Thunderstorm WarningRAHDurham, Orange33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.